Medication Side Effects on Children With Autism

Autism Spectrum Disorder (ASD) or simply autism is often characterized by challenges in social skills, as well as speech and non-verbal communication. Children with autism need to regularly consult with their pediatrician to ensure that physical, mental, and emotional challenges are handled properly. In some instances, medication is required to help the children manage their condition. However, some of these medications may have adverse side effects. This article tackles some medication side effects on children with ASD.

possible medication side effects

Obesity

One of the most common side effects of medication on children with autism is an increase in appetite, which can lead to weight gain. If not properly managed, this can eventually lead to obesity. You can get more info about the likelihood of obesity of children with autism taking the medication they are prescribed, by exploring relevant autism-centered sites. Rest assured that the authors of the studies published in these sites have a medical background, which means that their insights have a substantial basis. 

As a result of excessive weight gain or obesity, the children are also most likely to develop diabetes, as well as other obesity-related health issues, such as high blood pressure or elevated levels of cholesterol. If your child is taking medications, make sure that you encourage them to adhere to a healthy diet and proper exercise too. In this way, they will be able to mitigate extreme weight gain, while reaping the benefits that they can get from their medicines.

Restlessness

Another common side effect of medication on children with autism is restlessness, which is medically referred to as akathisia. This is particularly usual for children taking prescription medicines to help them manage their behavioral issues but this can be prevented with the proper dosage of the medicines that your child needs to take. Hence, as much as possible, make sure that you start with a very low dosage, gradually increasing the medicine that they need to take until you reach an effective dose. You can do this with the help of your pediatrician.

Alongside restlessness, medications used to treat children with autism may also cause sleep disorders. In this case, the problem of a child is trying to get to sleep, and staying asleep may be aggravated. What you can do is to establish a bedtime routine that your child will be able to adhere to. For instance, if your child is subjected to a lot of noise or extreme excitement before he or she goes to bed, then it may be more difficult for him or her to get to be calm and get to sleep. In the same manner, if your child does things differently each night, then it may be harder for them to distinguish that it is already time for bed. 

Dyskinesia

Some children develop dyskinesia as a side effect of the behavioral medication that they need to take. Dyskinesia is a movement disorder that may appear as involuntary tremors in the body of your child. In some instances, this will be apparent in the facial expression of your child, such that you may notice them lip-smacking or grimacing. As soon as you notice any of these in your child, make sure that you alert your pediatrician immediately. They are in the best position who will be able to help you by considering other treatment options rather than medication.

Dyskinesia stems from increased dopamine in the brain, which is caused by certain prescription medications. More often than not, the level of dopamine decreases as soon as the medication wears off. However, this can be quite unfitting for children with ASD since there is a great chance for the dopamine level to rise again as soon as they take the medication that they need. Thus, instead of better managing their condition, the side effects of their medication can only worsen their behavioral symptoms. In this case, the best way is to look at other treatment options that will be able to help your child manage his condition better.

mental health impact

The Bottomline

As much as possible, try to address your child’s challenges without any medications at first. However, when it is already necessary for them to take medicines to help them with their condition, make sure to prepare for the possible side effects that they may encounter. In doing so, you will be able to address these side effects promptly as well. Rest assured that with the proper dosage and by adhering to the instructions of your physician, the side effects that your child encounters may not be a deterrent to their development.

>